Older dogs will normally exhibit a sideways gait if they are suffering from vestibular syndrome, a condition affecting a dog's balance, the cause of which is either idiopathic or known. The condition can result from an infection of the middle ear or brain, or from poisoning, cancer, parasitism, an underactive thyroid or an immune system disorder. The condition usually comes on suddenly and gradually decreases over time.Continue Reading
Because a dog's vestibular system is located within the inner ear, a vestibular event affects a dog's balance and therefore can lead to dizziness. Ataxia or staggering and a flicking of the eyes, known as nystagmus, are displayed when a dog has vestibular syndrome. A tilting of the head to one side and facial paralysis or nerve tics can also be present during the event. In addition, patients may be affected by motion sickness, confusion, anxiety and a reduced appetite.
According to vethelpdirect.com, betahistine, which is a human drug, is sometimes prescribed to dogs that are diagnosed with a vestibular condition. Used to treat vertigo, the drug is noted for expediting the recovery process.
Dogs often lean to one side as well as walk around in circles when their vestibular system is affected. Dysfunctional connections between the inner and middle ear and brain create the ataxia that causes an older dog to exhibit symptoms of disorientation. The vestibular nerve itself spans between the brain and the inner ear, and damage to this nerve can disrupt a dog's orientation and balance.Learn more about Dogs
Dogs use their tails as tools for communication and balance. Dog tails vary in size and shape depending on the breed, and different breeds have tails suited for more specific tasks.Full Answer >
Dogs use their tails for communication and for balance during sharp turns or fast maneuvers. Tail wagging also may help dogs spread their individual scents around as a way of marking territory.Full Answer >
Pancreatitis in dogs is treated according to its cause, and if no cause is found, a vet typically advises owners to give the dog a 24-hour break from food, water and oral medications, says WebMD. IV fluids may be necessary in severe cases.Full Answer >
Phenergan, a brand name of the drug promethazine, is safe for dogs to take in many instances; however, it is imperative to determine the underlying cause of the vomiting by taking the dog to the veterinarian, according to VetInfo.com. If the dog suffers from a bowel obstruction, for example, Phenergan use would be contraindicated. Additionally, overdosing on Phenergan can be toxic for dogs.Full Answer >